Ohio, 2020

Debris Flows and Flooding in Ohio, February 12 to 13, 2020

February 12 to 13, 2020 · NWS PBZ · 8 events in 5 counties and zones

Low pressure rode up the Ohio Valley during the nighttime and early morning hours of February 12th to the 13th. An anomalously moist air mass with precipitable water values of near or just over an inch, combined with warm advection and right entrance region jet dynamics, produced widespread precipitation across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure rode up the Ohio Valley during the nighttime and early morning hours of February 12th to the 13th. An anomalously moist air mass with precipitable water values of near or just over an inch, combined with warm advection and right entrance region jet dynamics, produced widespread precipitation across the region.

The heaviest rainfall was observed south of I-70, where totals of around an inch fell on nearly saturated ground. This led to several instance of flooded roads and landslides across portions of southeast Ohio into southwest Pennsylvania. Further north, where warm air was unable to fully penetrate, accumulating snow was observed. Reports of around three inches of accumulation were received Carroll and Columbiana Counties. A brief period of icing was also noted, but was of little impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 12, 5:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 12, 5:12 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
512 PM EST Wed Feb 12 2020

.SYNOPSIS...
A low pressure system will bring wintry mix to the region through
tonight, with accumulating snow north of Pittsburgh. A change to
mostly rain is expected by sunrise Thursday. Colder air will bring
back snow showers by Thursday night, with temperatures remaining very
cold for Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Updated the evening forecast for more predominant snow, as model
soundings and meso analysis show 850mb temps below 0 Deg C from the
Srn PA border and points north. Generally expect evening
accumulations to be an inch or less, with the highest amounts across
the higher terrain where sfc temps are lower. Evaporative cooling
has maintained the below freezing temperatures aloft, as shortwave
support and moisture advection increase. Still expect a gradual
change to rain this evening S of I 80 in strong warm advection ahead
of approaching low pressure.

Previous...Otherwise, the overnight pattern looks consistent with
previous thinking. A 1.0-1.2 inch precipitable water air mass
arriving tonight on warm advection will combine with right entrance
region jet dynamics and the crossing surface low to produce heavy
rainfall totals south of I-70. 1.0 to 1.25 inches of rain appears
likely here. CAMs are showing a possible convective element to the
rain at times overnight as well, which would lead to locally higher
totals. Considering the saturated ground, the Flash Flood Watch
appears well- placed. Did consider a slight northward expansion, but
think stream issues would be more isolated there.

Accumulating snow is more likely north of Pittsburgh tonight as it
will take some time for the boundary layer to warm. Still think that
there is potential for at least a few hours of heavy snow north of
I-80 that could put down 2-4 inches by 06Z, thanks to the jet
dynamics. A glaze of icing will then be possible on top of that
towards morning, as the boundary layer cools to at or just below
freezing while layers aloft remain warmer. Thus, the Winter Weather
Advisory also still appears justified. Slight expansion may be
necessary if the freezing rain threat expands.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
The aforementioned freezing rain threat may continue in the advisory
area for a few hours past 12Z Thursday. Precipitation rates will
decrease greatly as the surface low pulls out and dry slotting
occurs. Lingering rain showers will then slowly transition back to a
mix, and then to all snow by Thursday evening behind a trailing cold
front.

The real cold push will arrive late Thursday night/Friday
morning with a shortwave trough dropping across the Great Lakes.
850mb temperatures will plummet on Friday, dropping to around -18C by
the time the thermal trough arrives by 00Z Saturday. This will lead
to some lake effect snow shower activity at least into Friday
morning. Overall snow accumulation will likely be hampered by low
inversion heights, but if instability can build a bit more deeply,
isolated heavy snow showers or even squalls may be a possibility.

Snow will mostly end by 00Z Saturday as surface high pressure builds
into the CWA. The currently forecast high temperature forecast from
the upper teens to the mid 20s would be the coldest day in a few
weeks for the area.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The arctic air mass will be short-lived as ridging arrives Friday
night. Southwest flow on the back side of the departing surface high
will push temperatures back closer to climatology Saturday afternoon.
Morning sunshine will fade behind increasing high clouds.

The next quick-moving shortwave from the Great Lakes will provide a
mix of rain and snow showers later Saturday night through Sunday.
High pressure provides a dry and relatively mild Monday. A more
significant storm system may provide another soaking rain to the
region for Tuesday, with rain showers possibly changing back to snow
on Wednesday behind the system.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Precipitation and rapid restriction deterioration to IFR/LIFR
conditions is expected for all terminals as a low pressure system
moves through the region. Based on latest thermal profiles, a
rain/snow mix or snow is expected to be the initial p-type before the
passage of the sfc warm front and warm advection changes all sites
to rain, with the I-80 corridor the last to see this transition.
Moderate to heavy precipitation will be possible around the midnight
hour given peak sfc lifting and upper jet dynamics, which may create
1"/hr snowfall rates at FKL/DUJ with up to 0.5"/hr rainfall rates for
areas south.

There is still some uncertainty on p-type, due to model variance on
degree of daytime heating, strength of warm advection and the
impacts of wet bulbing. Confidence is high on restrictions and timing
of precipitation onset, but medium to low on p-type and timing of
p-type changes.

The passage of a sfc cold front Thursday will begin the process of
switching rain back to snow, though waning lift as the sfc low moves
east and intrusion of drier air aloft will decrease precipitation
chances.

.Outlook...
Lake enhanced snow showers with persistent restrictions are expected late
Thursday into Friday with passage of second cold front and
increasingly NW flow aloft. Shortwave ridging and sfc high pressure
will bring improvements Friday night into Saturday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Thursday morning for MDZ001.
OH...Flash Flood Watch through Thursday morning for OHZ057>059-068-069.
PA...Flash Flood Watch through Thursday morning for PAZ031-075-076.
     Winter Weather Advisory until 10 AM EST Thursday for PAZ007>009-015-
     016.
WV...Flash Flood Watch through Thursday morning for WVZ003-004-012-021-
     509>514.

&&
Hazardous weather outlook, Feb 12, 10:30 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1030 AM EST Wed Feb 12 2020

MDZ001-OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509>514-
131530-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-
Fayette Ridges-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1030 AM EST Wed Feb 12 2020

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A low pressure system will produce an inch to one and a half inches
of rainfall Wednesday into Thursday on an already saturated ground.
This could lead to localized flooding, especially in poor drainage
areas prone flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-PAZ013-014-020>023-029-073-074-WVZ001-002-131530-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Lawrence-Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-
Westmoreland-Westmoreland Ridges-Hancock-Brooke-
1030 AM EST Wed Feb 12 2020

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-015-016-131530-
Mercer-Venango-Forest-Clarion-Jefferson PA-
1030 AM EST Wed Feb 12 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST THURSDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 2 winter weather, 2 debris flow. Local standard time, as filed.

Winter Weather, Columbiana

When
February 12, 7:00 PM EST to February 13, 10:00 AM EST
Where
Columbiana forecast zone
Reported by
CoCoRaHS
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Around three inches of snow accumulation were reported by a member of the public and a CoCoRaHS observer.

Winter Weather, Carroll

When
February 12, 7:00 PM EST to February 13, 10:00 AM EST
Where
Carroll forecast zone
Reported by
Department of Highways
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Three inches of accumulation was reported by the ODOT garage in Carrollton.

Flood, Noble

When
February 13, 6:40 AM EST to 4:15 PM EST
Where
Noble County, 1.27 mi WSW of Harrietsville to 1.51 mi SW of Harrietsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.620, -81.370

ODOT reported that State Route 145 was restricted and closed in both directions by flooding.

Flood, Noble

When
February 13, 6:40 AM EST to 4:15 PM EST
Where
Noble County, 0.87 mi NW of Harrietsville to 1.12 mi SE of Middleburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.640, -81.360

ODOT reported that State Route 564 was closed between State Routes 145 and 78 due to flooding.

Debris Flow, Guernsey

When
February 13, 7:38 AM EST to 1:38 PM EST
Where
Guernsey County, 0.37 mi WSW of Cambridge to 0.27 mi SW of Cambridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.028, -81.606

A landslide was reported on State Route 209 at Coshocton Avenue.

Debris Flow, Belmont

When
February 13, 7:45 AM EST to 1:45 PM EST
Where
Belmont County, 1.46 mi N of Bridgeport to 1.45 mi N of Bridgeport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.091, -80.755

A landslide was reported on US Route 250 at mile marker 7.9, between Highland Avenue and Benson Lane.

Flood, Noble

When
February 13, 11:28 AM EST to 6:45 PM EST
Where
Noble County, 2.12 mi ENE of Whigville to 2.61 mi NE of Whigville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.840, -81.332

State Route 413 was closed due to flooding between State Route 146 and Batesville, according to ODOT.

Flood, Noble

When
February 13, 11:31 AM EST to 6:45 PM EST
Where
Noble County, 0.43 mi NNW of Elk to 0.43 mi ENE of Road Fork
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.675, -81.334

ODOT reported that State Route 260 was closed in both directions due to flooding.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878705, 878706, 878707, 878708, 878711, 878713, 878709, 878710.